Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 291, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2018, 2:12 PM CDT for Audubon County, Cass County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2018, 2:12 PM CDT (19:12 UTC)
- Expired
- Sep 18, 2018, 3:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 2:50 PM CDT | TSTM WND GST 60 | 4 Nne Anita, IA | IDOT RWIS SITE ALONG I-80 WEST OF ADAIR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS53 KDMX 181912
SVRDMX
IAC009-029-182000-
/O.NEW.KDMX.SV.W.0291.180918T1912Z-180918T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
212 PM CDT TUE SEP 18 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Cass County in southwestern Iowa...
Southern Audubon County in west central Iowa...
* Until 300 PM CDT.
* At 212 PM CDT, a severe thunderstorm was located 9 miles southwest
of Audubon, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Audubon, Anita, Exira, Elk Horn, Kimballton, Brayton, Lake Anita
State Park, Audubon County Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 56 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4175 9507 4170 9475 4160 9474 4160 9472
4133 9470 4150 9507 4151 9504 4160 9504
4160 9509 4166 9509
TIME...MOT...LOC 1912Z 301DEG 21KT 4160 9501
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
870
WWUS53 KDMX 181929
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
229 PM CDT TUE SEP 18 2018
IAC009-029-182000-
/O.CON.KDMX.SV.W.0291.000000T0000Z-180918T2000Z/
Cass IA-Audubon IA-
229 PM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN CASS AND SOUTHEASTERN AUDUBON COUNTIES...
At 229 PM CDT, a severe thunderstorm was located 12 miles northeast
of Atlantic, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anita, Exira, Brayton, Lake Anita State Park, Anita Municipal Airport
and Audubon County Airport.
This includes Interstate 80 between mile markers 56 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4170 9475 4160 9474 4160 9472 4133 9470
4150 9507 4151 9504 4157 9497 4163 9494
4173 9491
TIME...MOT...LOC 1929Z 300DEG 24KT 4154 9487
HAIL...0.88IN
WIND...60MPH
$$
Small045
WWUS53 KDMX 181952
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
252 PM CDT TUE SEP 18 2018
IAC009-029-182001-
/O.EXP.KDMX.SV.W.0291.000000T0000Z-180918T2000Z/
Cass IA-Audubon IA-
252 PM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
SOUTHEASTERN AUDUBON COUNTIES WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail and gusty winds are still briefly possible with this
thunderstorm.
LAT...LON 4170 9475 4160 9474 4160 9472 4133 9470
4150 9507 4151 9504 4157 9497 4163 9494
4173 9491
TIME...MOT...LOC 1951Z 301DEG 21KT 4148 9474
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:56 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 18, 12:56 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1256 PM CDT Tue Sep 18 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 344 AM CDT Tue Sep 18 2018 A more active pattern will emerge today into tonight as the westerlies drop a bit farther south through the Midwest today. Surface front currently resides near the IA/MN border early this morning with the warm sector in place across Iowa. Elevated convection has developed across central Minnesota near the 850mb boundary with additional convection rolling from central into eastern South Dakota this morning. The CAM models have been overly aggressive with bringing precipitation into the state overnight. The NAM and Euro have been a bit better in keeping pcpn north of the state for much of the night but eventually sagging pcpn south into Iowa after daybreak. This seems more logical given recent radar trends as convection from South Dakota will likely arrive in northern Iowa after 12Z along with additional convection in the warm advection zone in MN dropping south as well. Models drop this convection southeast through northern and eventually eastern Iowa by early afternoon. Confidence in the evolution of convection beyond this time is tenuous at best. All models increase the low level moisture transport this evening into the overnight into far northern IA and southern MN. Convection is likely to break out late afternoon/evening in SE South Dakota and eventually move east southeast in the mean flow across northern Iowa tonight. Given the high precipitable water, relatively deep warm cloud layer and generally not overpowering updrafts, warm cloud processes appear likely in rain formation with efficient production. Heavy rainfall appears likely across the north tonight with training possible along and north of the surface front which will be stretched across the state. WPC has this area highlighted as well for the potential of excessive rainfall later tonight and a watch for flash flooding may be needed for this time. Any severe threat would likely be during the evening and primarily from large hail and possibly a strong wind gust. .LONG TERM.../Wednesday through Monday/ Issued at 344 AM CDT Tue Sep 18 2018 The main synoptic boundary will be lifting northward early on Wednesday primarily into Minnesota with much of Iowa in the warm sector. This should take the main focus for storm development to the north of the state, although lingering convection on Wednesday morning is likely in the north. Another unseasonably warm day is expected along with dewpoints near 70 which may cause issues for outdoor sports and activities and will highlight this potential in various products. The bulk of thunderstorms on Wednesday night will be north of the state into Minnesota where the boundary will reside and the low level moisture transport will be focused although any deviation of the frontal position to the south would put northern Iowa in a worse position. Surface wave will move quickly north on Thursday through Minnesota and Wisconsin with cold front trailing through Iowa. Airmass will remain warm and humid ahead of the front producing one more day of well above normal temperatures across the southeast half of the forecast area. Winds should be strong from the southwest ahead of the boundary with around 40 kts at the top of the mixed layer so near advisory winds may occur ahead of the front. Convection is expected to develop ahead of the boundary by early to mid afternoon as the capping eventually weakens. Decent instability of 1500-2500 J/KG with a strong unidirectional wind profile should produce some strong linear convection with the threat of large hail and damaging winds. This convection will slide east by Thursday night with much cooler air arriving as a Canadian high slides into the Midwest. This will provide relatively quiet conditions through the weekend with warming temperatures again by Sunday. Convection appears likely again by later Monday into Tuesday of next week as the next boundary arrives. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1253 PM CDT Tue Sep 18 2018 TAFs incredibly messy this forecast period. For the next few hours KDSM and KOTM will be dealing with scattered thunderstorms and strong wind gusts. Have removed precip from these sites after this thunderstorm activity has passed... will need to monitor closely throughout the evening in case need to add thunder returns. Northern TAF sites have SHRA forecast. There may be a few rumbles of thunder, but at this time, have predominately left out thunder... will need to monitor for potential to add thunder back in as well. Precip begin and end times will likely need fine- tuning, along with vsbys. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Kotenberg
Hazardous weather outlook, Sep 18, 4:05 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Sep 18 2018 IAZ004>007-015>017-023>028-033>039-190915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today and tonight, with the potential for a few strong to severe storms and locally heavy rainfall and associated water issues. The main severe weather risk will be for large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected to continue Wednesday and Thursday. The risk Wednesday will be best over far northern Iowa, then more widespread Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. IAZ044>050-057>062-070>075-081>086-092>097-190915- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms may move through portions of central and eastern Iowa through the afternoon and evening, with a marginal risk for strong to severe storms. The main risk will be for hail and periods of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances will remain across northern Iowa Wednesday, then spread across the state Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. CURTIS
In the hours before
Special weather statement, Sep 18, 10:09 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1009 AM CDT TUE SEP 18 2018
IAZ047>050-059>062-072>075-181630-
Story IA-Tama IA-Boone IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Marshall IA-Madison IA-Mahaska IA-Dallas IA-Warren IA-
1009 AM CDT TUE SEP 18 2018
...Storms with Gusty Winds Pushing into Central Iowa...
At 1005 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Story City to Tama. Movement was south
at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. These gusty winds may also occur well ahead of the
storms and rainfall. Rainfall amounts up to one inch will be
possible with these storms.
Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Marshalltown,
Johnston, Clive, Newton, Indianola, Altoona, Waukee, Oskaloosa,
Pella, Grinnell, Norwalk, Pleasant Hill, Grimes, Knoxville and
Nevada.
LAT...LON 4151 9241 4116 9241 4116 9418 4220 9370
4207 9230 4151 9230
TIME...MOT...LOC 1505Z 009DEG 31KT 4212 9363 4199 9220
SmallLocal storm report, Sep 18, 10:23 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HEAVY RAIN 5 SSW VENTURA 43.06N 93.49W
09/18/2018 M4.00 INCH CERRO GORDO IA TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF RAIN IN 2
HOURS.
&&
FABLocal storm report, Sep 18, 10:37 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 3 NE KLEMME 43.03N 93.56W
09/18/2018 M3.19 INCH HANCOCK IA PUBLIC
MEASURED AT HOME WEATHER STATION.
&&
BSSLocal storm report, Sep 18, 11:12 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL KELLOGG 41.72N 92.91W
09/18/2018 E1.00 INCH JASPER IA TRAINED SPOTTER
&&
BSSSpecial weather statement, Sep 18, 11:25 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE SEP 18 2018
IAZ058>062-070>075-081>086-181730-
Wapello IA-Guthrie IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Union IA-Madison IA-Cass IA-Adams IA-Clarke IA-Lucas IA-Adair IA-
Mahaska IA-Monroe IA-Dallas IA-Warren IA-
1125 AM CDT TUE SEP 18 2018
...Storms with Gusty Wind Continue to Move through Central Iowa...
At 1121 AM CDT, Doppler radar was tracking the leading edge of
outflow and wind from strong thunderstorms along a line extending
from 13 miles southeast of Atlantic, to Saint Charles, to 8 miles
east of Oskaloosa. Movement was south southwest at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms. The wind shift and gusts may occur ahead of the storms
and precipitation with gusts during the rain and storms as well.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Oskaloosa, Pella, Grinnell,
Norwalk, Pleasant Hill, Grimes, Creston, Knoxville, Winterset and
Osceola.
LAT...LON 4151 9232 4151 9241 4133 9241 4090 9262
4091 9493 4105 9493 4181 9453 4182 9230
4155 9230
TIME...MOT...LOC 1621Z 028DEG 22KT 4129 9478 4136 9371 4130 9249
SmallLocal storm report, Sep 18, 11:35 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL 5 WNW VALERIA 41.75N 93.41W
09/18/2018 E0.75 INCH POLK IA PUBLIC
BRIEF PENNY SIZED HAIL 3 NE OF BONDURANT.
VIA SOCIAL MEDIA.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:50 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock | 55 min |
| Sep 18, 8:25 AM CDT | Special Weather Statement | DMX | Hancock, Humboldt, Kossuth, Winnebago | 50 min |
| Sep 18, 10:09 AM CDT | Special Weather Statement | DMX | Jasper, Madison, Mahaska, Marion, Marshall, Polk and 4 more | 81 min |
| Sep 18, 11:25 AM CDT | Special Weather Statement | DMX | Adair, Adams, Clarke, Dallas, Guthrie, Jasper and 9 more | 65 min |
| Sep 18, 2:46 PM CDT | Special Weather Statement | DMX | Adair | 59 min |
| Sep 18, 2:59 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Sep 18, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 38 min |
| Sep 18, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 40 min |
| Sep 18, 6:09 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor | 81 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.